Print this page
Thursday, 15 October 2015 00:00

Dipeptidyl Peptidase-4 (DPP-4) Inhibitors For Type 2 Diabetes May Cause Severe Joint Pain

Rate this item
(0 votes)

The National Agency for Food and Drug Administration and Control (NAFDAC) has been notified by the U.S Food and Drug Administration (FDA) of the safety concerns on the use of dipeptidyl peptidase-4 (DPP-4) inhibitors for type 2 diabetes. Dipeptidyl peptidase-4 inhibitors (DPP-4 inhibitors)or gliptins, are a class of oral hypoglycemics that block DPP-4. They work by reducing glucagon and blood glucose levels in patients with type 2 diabetes.

It is warned that the type 2 diabetesmedicines sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling, as a result FDA  have added a new Warning and Precaution about this risk to the labels of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors.

Action required from Prescriber/Patients

  • Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if need be.
  • Report adverse events or side effects related to the use of these products to NAFDAC PRASCOR system (send text to 20543 from all network providers) or via adverse event report forms or e-mail: This email address is being protected from spambots. You need JavaScript enabled to view it. .
  • Patients should be encouraged to do same.

NAFDAC: Safeguarding the health of the Nation.

Read 24567 times